Illinois, 2023Damaging Winds in Illinois, July 16, 2023
July 16, 2023 · NWS PAH · 3 events in 3 counties and zones
A small cluster of severe thunderstorms moved southeast across several counties of southern Illinois. The cluster of storms caused significant tree damage in a northwest to southeast track from east of Marion through the Harrisburg area to northern Pope County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of severe thunderstorms moved southeast across several counties of southern Illinois. The cluster of storms caused significant tree damage in a northwest to southeast track from east of Marion through the Harrisburg area to northern Pope County. The storms occurred during the heat of the late afternoon hours ahead of a cold front that trailed southwest from the Great Lakes to the mid Mississippi Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 16, 2:08 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 16, 2:08 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
308 PM CDT Sun Jul 16 2023
.SHORT TERM...(Tonight through Tuesday night)
Issued at 306 PM CDT Sun Jul 16 2023
Smoke and haze are currently dominating across the area and is
very evident on satellite. This has resulted in Air Quality Alerts
for IL and IN through this evening. The haze is also reducing
visibilities in some places to around 4-5 miles. Despite the haze,
highs are still looking to top out mostly in the 90s. A pocket of
energy aloft has already spurred storms over central MO.
According to the CAMs these storms are expected to move east and
diminish as they graze our northern areas. Though the HRRR has a
second round of storms developing over the same area and diving
southeast overnight and into tomorrow. This brings precip chances
to the remainder of the area tomorrow and tapering off tomorrow
night.
Tuesday a shortwave aloft comes through bringing more storm
chances to the area which could last through Wednesday morning.
Highs tomorrow and Tuesday will continue to be in the 80s and
lower 90s. Dewpoints start to creep up into the 70s on Tuesday and
conditions will start to feel a little more muggy.
.LONG TERM...(Wednesday through Sunday)
Issued at 306 PM CDT Sun Jul 16 2023
Wednesday onward there are precip chances nearly every day as
different pockets of energy move through the northwest flow aloft.
Wednesday will be hot and humid as the high pressure dome that has
been sitting over the southwest CONUS edges its way into the area.
Highs will be in the 90s with a few places pushing 100, and heat
indices will be in the 105-110 range for quite a few places.
Thursday will be a little better due to more cloud cover, but not by
much. Thursday will still see heat indices in the 100-105 range
during the afternoon. Friday will be slightly cooler and more
average after a cold front moves through as a broad upper level trof
deepens over the region. This cold front will also spur some showers
and thunderstorms for Friday. The weekend will continue with highs
in the 80s and drier conditions.
&&
.AVIATION...
Issued at 1213 PM CDT Sun Jul 16 2023
Smoke and haze from the Canadian wildfires is affecting the
terminals today and reducing visbys. This will last through the
evening hours until showers and thunderstorms are expected to move
through around midnight and later. These storms will primarily
affect the northern 3 terminals, KMVN, KEVV, and KOWB.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...SHAWKEY
LONG TERM...SHAWKEY
AVIATION...SHAWKEY
Hazardous weather outlook, Jul 16, 2:37 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
337 PM CDT Sun Jul 16 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-172045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
337 PM CDT Sun Jul 16 2023 /437 PM EDT Sun Jul 16 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are possible for portions of the area this evening
and tonight. Some of these storms may be strong to severe
particularly for areas further west.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There will be daily chances for showers and thunderstorms Monday
through Friday. The main concerns are lightning and brief but
very heavy rainfall that could lead to flooding concerns.
Heat indices will top 100 degrees Tuesday through Thursday.
Wednesday will see the highest heat indices with readings of 105
to 110 degrees.
.SPOTTER INFORMATION STATEMENT...
Any reports of severe weather tonight would be greatly
appreciated.
In the hours before
Special weather statement, Jul 16, 3:18 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
418 PM CDT Sun Jul 16 2023
ILZ080-084-MOZ076-162200-
Perry IL-Jackson IL-Perry MO-
418 PM CDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of southwestern Perry,
northwestern Jackson and central Perry Counties through 500 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ste. Genevieve, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern Perry,
northwestern Jackson and central Perry Counties, including the
following locations... Cutler, Lithium and Campbell Hill.
This includes Interstate 55 between Mile Markers 128 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3803 8936 3776 8961 3766 8983 3778 9003
3787 8994 3787 8990 3791 8985 3788 8980
3785 8979 3785 8974 3780 8968 3782 8968
3783 8966 3786 8966 3796 8959 3805 8959
TIME...MOT...LOC 2117Z 282DEG 14KT 3798 8997
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHAWKEYSpecial weather statement, Jul 16, 4:25 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
525 PM CDT Sun Jul 16 2023
ILZ081-084>086-089-162300-
Saline IL-Franklin IL-Jackson IL-Johnson IL-Williamson IL-
525 PM CDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of northeastern
Johnson, Williamson, northwestern Saline, northeastern Jackson and
southern Franklin Counties through 600 PM CDT...
At 525 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hurst, or near Carterville, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Carterville and Zeigler around 530 PM CDT.
Herrin, Crainville and Energy around 535 PM CDT.
Marion and Johnston City around 540 PM CDT.
Pittsburg around 545 PM CDT.
Other locations in the path of this storm include Creal Springs.
This includes Interstate 57 in Illinois between Mile Markers 45 and
65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3779 8930 3794 8922 3788 8857 3747 8877
TIME...MOT...LOC 2225Z 292DEG 44KT 3783 8917
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SHAWKEYThunderstorm Wind, Williamson
- When
- July 16, 5:03 PM CST to 5:10 PM CST
- Where
- Williamson County, Pittsburg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.770, -88.850
At least ten trees were down in the county, mostly the eastern half.
Thunderstorm Wind, Saline
- When
- July 16, 5:10 PM CST to 5:23 PM CST
- Where
- Saline County, Harrisburg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 37.730, -88.550
Numerous trees were blown down in the county. There were eleven different calls for trees and power lines down in Harrisburg alone.
Thunderstorm Wind, Pope
- When
- July 16, 5:34 PM CST
- Where
- Pope County, Eddyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.500, -88.580
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 16, 20231 death · 1 event
- Hail and Damaging Wind in Kansas, July 16, 2023$1.9 million · 3 in hail · 6 events
- Tornado and Hail in Kansas, July 16, 2023$81,000 · EF0 · 29 events
- Wildfire in Colorado, July 16 to 31, 2023$300,000 · 1 event
- Flash Flooding and Flooding in New York, July 16, 2023$125,000 · 50 kt wind · 19 events
- Flash Flooding and Flood in Vermont, July 16, 2023$200,000 · 3 events
- Hail and Damaging Winds in Wisconsin, July 16, 2023$80,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Louisiana, July 16 to 17, 2023$66,000 · 1 in hail · 9 events
- Damaging Winds in Louisiana, July 16, 20231 injured · 65 kt wind · 32 events
- Excessive Heat in Louisiana, July 16, 202336 events
- Damaging Wind in Texas, July 16, 2023$40,000 · 70 kt wind · 1 event
- Damaging Wind in Louisiana, July 16, 2023$40,000 · 53 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105056, 1105059, 1105058.